Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Kansas City, MO

April 7, 1998Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 7, 1998, 1:57 PM CDT for Macon County, Missouri. It was in force for 108 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 1998, 1:57 PM CDT (18:57 UTC)
Expired
Apr 7, 1998, 3:45 PM CDT
In force
108 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Macon County, MO

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:00 PM CDTHail 1.75New Cambria, MOGolfball-size hail was reported by a spotter in New Cambria during a severe thunderstorm. Hail also covered the ground in part of New Cambria.
Apr 7, 2:00 PM CDTThunderstorm Wind 60New Cambria, MOSevere thunderstorm winds knocked down trees and power lines and also blew a hog shed into a neighboring field.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 071857 RRA
SVRMCI
MOC121-071945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
157 PM CDT TUE APR 7 1998


* SEVERE THUNDERSTORM WARNING FOR
    MACON COUNTY - NORTH CENTRAL MISSOURI

* UNTIL 245 PM CST

* SOME LOCATIONS AFFECTED
    NEW CAMBRIA AT 2 PM
    ETHEL AT 220 PM
    SOUTH GIFFORD AT 240 PM

* AT 150 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 4 MILES SOUTH OF NEW CAMBRIA MOVING MOVING NORTH AT
  35 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT CAN EXPECT HAIL TO ONE
INCH AND WIND GUSTS TO 60 MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:30 AM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Apr 7, 4:30 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
430 AM CDT TUE APR 7 1998

UPPER LOW WILL STALL OUT ACRS SERN NE/SRN IA/ NRN MO FROM 24-36 HRS
BEFORE S/WV RIDGE NUDGES PROGGED CLOSED LOW EWD ON WED. DIFFICULT TO
DETERMINE SRN EXTENT OF SIGNIFICANT LIFT IN NRN MO/XTRM NERN KS
TODAY...BUT LEFT CATEGORICAL POPS IN N AND E OF AN ATCHISON
KS-CHILLICOTHE CLINTON MO LINE. PCPN IN NRN 1/3 OF CWA WILL BE
ASSOCIATED WITH GENERAL LIFT/MSTR/STEEPENING LAPSE RATES WITH
DEEPENING LOW OVER THE NRN END OF THE CWA. PCPN OVER ERN 1/3 OF CWA
WILL BE DUE TO REMAINING AM CONVECTION AND RE-DEVELOPMENT OF
TSRA/SHRA THIS AFTN AND ERLY EVE.

WENT AT LEAST 1-3 DEGREES ABV FWC AND 2-4 DEGREES ABV MESO ETA TEMPS
TODAY AND TONIGHT...BUT ADJUSTED FOR CLOUD COVER AND PCPN IN THIRD
AND FOURTH PDS.

MADE SIGNIFICANT CHANGES FROM MON PM EXTENDED PKG. BASED ON EARLIER
RUN OF MRF...PLACED BEST CHANCE OF PCPN ON FRIDAY...AS S/WV DAMPENS
A WEAKENING S/WV RIDGE OVR CWA ON THU. PCPN CHANCES ARE MARGINAL ON
THU AND SAT. JUST SAW LATEST RUN OF MRF THIS AM...IT KEEPS CHC POPS
ON THU...DIMINISHING ON FRI. DAYSHIFT WILL NEED TO INVESTIGATE AND
ADJUST XTNDED...IF NECESSARY.

.EAX...
.MO...NONE
.KS...NONE

SMITH

In the hours before

Special weather statement, Apr 7, 1:00 PM CDT, 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT TUE APR 7 1998

...CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LIMITED TO NORTHEAST
PART OF OUTLOOK AREA THIS AFTERNOON...

FORECAST: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ATCHISON
KANSAS TO BOONVILLE MISSOURI. THESE STORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS. THE STORMS MAY GROW STRONG ENOUGH IN AREAS NORTH
AND EAST OF A LINE FROM GRANT CITY TO BOONVILLE MISSOURI...THAT
SEVERE STORMS PRODUCING LARGER HAIL MAY OCCUR.  THE SHOWER AND
THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE EVENING.

DISCUSSION: AN AREA OF LOW PRESSURE WILL MOVE FROM NORTHWEST
MISSOURI THIS AFTERNOON...INTO CENTRAL IOWA TONIGHT.  MOISTURE
WRAPPING AROUND THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHERN
AND EASTERN MISSOURI.
AFTERNOON HEATING WILL HELP TO ENHANCE THE CONVECTION...SO
THUNDERSTORMS ARE EXPECTED TO STRENGTHEN THIS AFTERNOON THEN
DIMINISH TONIGHT.

AN ADDITIONAL CONCERN IN THE NORTHWEST PART OF MISSOURI...WITH THE
LOW PRESSURE RIGHT ON TOP OF THE AREA...AND THE COLD AIR ALOFT...A
PHENOMENON KNOWN AS COLD AIR FUNNELS MAY ALSO OCCUR. THESE FUNNELS
USUALLY DO NOT TOUCH DOWN...BUT IF THEY DO...THEY ARE USUALLY WEAK
IN NATURE.

PC
Special weather statement, Apr 7, 1:00 PM CDT, 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT TUE APR 7 1998

...CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LIMITED TO NORTHEAST
PART OF OUTLOOK AREA THIS AFTERNOON...

FORECAST: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ATCHISON
KANSAS TO BOONVILLE MISSOURI. THESE STORMS MAY PRODUCE SMALL HAIL
AND GUSTY WINDS. THE STORMS MAY GROW STRONG ENOUGH IN AREAS NORTH
AND EAST OF A LINE FROM GRANT CITY TO BOONVILLE MISSOURI...THAT
SEVERE STORMS PRODUCING LARGER HAIL MAY OCCUR.  THE SHOWER AND
THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE EVENING.

DISCUSSION: AN AREA OF LOW PRESSURE WILL MOVE FROM NORTHWEST
MISSOURI THIS AFTERNOON...INTO CENTRAL IOWA TONIGHT.  MOISTURE
WRAPPING AROUND THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHERN
AND EASTERN MISSOURI.
AFTERNOON HEATING WILL HELP TO ENHANCE THE CONVECTION...SO
THUNDERSTORMS ARE EXPECTED TO STRENGTHEN THIS AFTERNOON THEN
DIMINISH TONIGHT.

AN ADDITIONAL CONCERN IN THE NORTHWEST PART OF MISSOURI...WITH THE
LOW PRESSURE RIGHT ON TOP OF THE AREA...AND THE COLD AIR ALOFT...A
PHENOMENON KNOWN AS COLD AIR FUNNELS MAY ALSO OCCUR. THESE FUNNELS
USUALLY DO NOT TOUCH DOWN...BUT IF THEY DO...THEY ARE USUALLY WEAK
IN NATURE.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:42 PM CDTSevere Thunderstorm WarningEAXAdair43 min
Apr 7, 2:48 PM CDTSevere Thunderstorm WarningEAXMacon72 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.